Alert archive / South Dakota / Tornado Warnings in 1999

Tornado Warning 3, NWS Aberdeen, SD

June 4, 1999Jones County, South Dakota

NWS Aberdeen, SD issued this tornado warning at Jun 4, 1999, 10:01 PM CDT for Jones County, South Dakota. It was in force for 54 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 4, 1999, 10:01 PM CDT (03:01 UTC)
Expired
Jun 4, 1999, 10:55 PM CDT
In force
54 min
Issued by
NWS Aberdeen, SD
Area
Whole counties

County Jones County, SD

The radar

The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 03:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 4, 10:10 PM CDTTornado F0Murdo, SDA tornado touched down west of Murdo and went through an uninhabited farmstead tipping over a shed, moving some machinery around, tearing up a few trees, and scattering some hay bales around. On another farm, the tornado tore apart an open fronted shed, tippe

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 4, 6:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 3.0 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 1999-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 599 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 1999-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
599 J/kg
Mixed-layer CIN
-85 J/kg
Mixed-layer LCL
1733 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.8

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before this tornado warning went out at Jun 4, 8:55 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, Jun 4, 8:55 PM CDT, 1 hour 6 minutes before
AREA FORECAST DISCUSSION FOR CENTRAL/NORTHCENTRAL AND
NORTHEAST SOUTH DAKOTA AND WEST CENTRAL MINNESOTA
NATIONAL WEATHER SERVICE ABERDEEN SD
955 PM CDT FRI JUN 4 1999

SEVERE WEATHER CONDITIONS CONTINUE FOR CENTRAL SOUTH DAKOTA.
WILL CONTINUE TO MONITOR THE SITUATION AND ISSUE WARNINGS AND
STATEMENTS AS NECESSARY.

.ABR...TOR WATCH #383 FOR CNTRL SD UNTIL 06Z
GUERRERO/GILLESPIE

In the hours before

Special weather statement, Jun 4, 6:20 PM CDT, 3 hours 41 minutes before
SDZ045-048-051-042335-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
620 PM CDT (520 PM MDT) FRI JUN 4 1999

THE TORNADO WATCH THAT INCLUDED PORTIONS OF CENTRAL AND SOUTH
CENTRAL SOUTH DAKOTA HAS BEEN CANCELLED. A NEW WATCH WAS ISSUED
FURTHER WEST OVER SOUTH DAKOTA.

THE COUNTIES OF JONES...LYMAN AND BUFFALO ARE NO LONGER IN A TORNADO
WATCH. HOWEVER LATER THIS EVENING SEVERE WEATHER WILL STILL BE
POSSIBLE AS STORMS DEVELOP OR MOV4E IN FROM THE SOUTH AND WEST.

STAY TUNED TO YOUR FAVORITE BROADCAST MEDIA FOR LATER UPDATES AND
POSSIBLE WARNINGS.

TDK
Special weather statement, Jun 4, 6:54 PM CDT, 3 hours 7 minutes before
SDZ033>037-045-048-051-050055-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
653 PM CDT (553 PM MDT) FRI JUN 4 1999

A TORNADO WATCH HAS BEEN REISSUED FOR PORTIONS OF CENTRAL SOUTH
DAKOTA. SOME OF THE COUNTIES INCLUDED IN THIS WATCH ARE JONES...
LYMAN...BUFFALO...SULLY...HAND...HYDE...STANLEY AND HUGHES.

THE WATCH IS IN EFFECT UNTIL 1AM CDT.

A WATCH MEANS CONDITIONS ARE FAVORABLE FOR SEVERE WEATHER IN AND
CLOSE TO THE WATCH AREA.

YOU SHOULD RELY ON YOUR FAVORITE MEDIA FOR THE LATEST STATEMENTS AND
WARNINGS.  TAKE COVER IF A WARNING IS ISSUED OR STORMS APPROACH.

TDK
Special weather statement, Jun 4, 8:11 PM CDT, 1 hour 50 minutes before
MNZ039-SDZ005>008-010-011-016>019-050135-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
811 PM CDT FRI JUN 4 1999

...TORNADO WATCH HAS BEEN CANCELLED FOR PARTS OF NORTHERN SOUTH
DAKOTA...
...TORNADO WATCH REMAINS IN EFFECT THROUGH 1AM CDT FOR CENTRAL
SOUTH DAKOTA...

THE TORNADO WATCH ISSUED EARLIER FOR PARTS OF NORTHERN SOUTH DAKOTA
HAS BEEN CANCELLED AND IS NO LONGER IN EFFECT.  AT 800 PM CDT...THE
SEVERE WEATHER WAS IN PROGRESS MOSTLY ACROSS EASTERN NORTH DAKOTA...
NORTHERN MINNESOTA...AND SOUTHWESTERN SOUTH DAKOTA.

HOWEVER... THE POTENTIAL FOR SEVERE WEATHER CONTINUES TONIGHT
ACROSS NORTHERN SOUTH DAKOTA AND EXTREME WEST CENTRAL MINNESOTA AS A
STRONG UPPER LEVEL DI6STURBANCE APPROACHES FROM SOUTHWEST SOUTH
DAKOTA.

PLEASE CONTINUE TO MONITOR NOAA WEATHER RADIO AND YOUR FAVORITE NEWS
SOURCE FOR THE LATEST WATCHES AND WARNINGS.

GUERRERO

The office that day

Everything else NWS Aberdeen, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 10:01 PM CDTTornado WarningABRJones49 min
Jun 4, 10:25 PM CDTTornado WarningABRLyman45 min
Jun 4, 10:53 PM CDTSevere Thunderstorm WarningABRBuffalo, Hyde62 min
Jun 4, 10:53 PM CDTSevere Thunderstorm WarningABRHughes62 min
Jun 4, 10:58 PM CDTSevere Thunderstorm WarningABRStanley, Sully62 min
Jun 4, 11:10 PM CDTSevere Thunderstorm WarningABRHand65 min
Jun 4, 11:19 PM CDTTornado WarningABRHughes, Sully36 min
Jun 4, 11:38 PM CDTSevere Thunderstorm WarningABRFaulk, Spink62 min
Jun 4, 11:38 PM CDTSevere Thunderstorm WarningABRPotter62 min
Jun 5, 12:02 AM CDTSevere Thunderstorm WarningABRHand, Hyde33 min
Jun 5, 12:28 AM CDTSevere Thunderstorm WarningABRBrown, Edmunds57 min
Jun 5, 12:37 AM CDTSevere Thunderstorm WarningABRFaulk, Spink33 min
Jun 5, 12:51 AM CDTSevere Thunderstorm WarningABRClark, Day64 min
Jun 5, 1:23 AM CDTSevere Thunderstorm WarningABRBrown32 min
Jun 5, 1:29 AM CDTSevere Thunderstorm WarningABRMarshall61 min
Jun 5, 1:35 AM CDTSevere Thunderstorm WarningABRCodington50 min
Jun 5, 1:48 AM CDTSevere Thunderstorm WarningABRGrant, Roberts47 min
Jun 5, 1:50 AM CDTSevere Thunderstorm WarningABRDeuel50 min

Nearby

Tornado Warnings in South Dakota, 1999Every tornado warning in 1999Tornadoes in 1999

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.